Alert archive / Oklahoma / Wind Advisories in 2018

Wind Advisory 8, NWS Norman, OK

March 18, 201823 counties in Oklahoma; 7 counties in Texas

NWS Norman, OK issued this wind advisory at Mar 18, 2018, 10:10 PM CDT for 23 counties in Oklahoma; 7 counties in Texas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 10:10 PM CDT (03:10 UTC)
Expired
Mar 19, 2018, 3:31 PM CDT
In force
17 hr
Issued by
NWS Norman, OK
All 30 counties

Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Grady County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kingfisher County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

569 
WWUS74 KOUN 190310
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1010 PM CDT Sun Mar 18 2018

...Gusty west to northwest winds expected tonight through Monday...

.A strong storm system will continue to make its way into the
Southern Plains. Breezy westerly winds are expected overnight, and
a shift from the northwest will occur before lunchtime Monday as 
a cold front moves into the area.

OKZ004-005-009>011-014>018-021>024-027-033>039-044-TXZ083>089-
191515-
/O.NEW.KOUN.WI.Y.0008.180319T0310Z-180320T0000Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Beckham-Washita-Caddo-Canadian-Grady-Harmon-Greer-
Kiowa-Jackson-Tillman-Comanche-Stephens-Cotton-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-Archer-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici,
Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, 
Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, 
Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, 
Mustang, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, 
Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, 
Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, 
Knox City, Seymour, Archer City, Holliday, Lakeside City, 
and Scotland
1010 PM CDT Sun Mar 18 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT MONDAY...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 7 PM CDT Monday.

* WINDS...West and northwest 25 to 35 mph with gusts up to 45 to
  50 mph.

* TIMING...Late Sunday night through most of Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected. Driving may also
  become difficult, especially in high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
808 
WWUS74 KOUN 190850
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
350 AM CDT Mon Mar 19 2018

OKZ004-005-009>011-014>018-021>024-027-033>039-044-TXZ083>089-
192100-
/O.CON.KOUN.WI.Y.0008.000000T0000Z-180320T0000Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Beckham-Washita-Caddo-Canadian-Grady-Harmon-Greer-
Kiowa-Jackson-Tillman-Comanche-Stephens-Cotton-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-Archer-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici,
Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, 
Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, 
Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, 
Mustang, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, 
Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, 
Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, 
Knox City, Seymour, Archer City, Holliday, Lakeside City, 
and Scotland
350 AM CDT Mon Mar 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WINDS...Westerly at 20 to 30 mph with gusts near 45 mph early
  this morning, becoming northwesterly at 25 to 35 mph with gusts
  up to 45 mph late this morning through this afternoon.

* TIMING...Late Sunday night through most of Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages will be possible. Travel may
  become difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
370 
WWUS74 KOUN 192031
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
331 PM CDT Mon Mar 19 2018

OKZ004-005-009>011-014>018-021>024-027-033>039-044-TXZ083>089-
192145-
/O.CAN.KOUN.WI.Y.0008.000000T0000Z-180320T0000Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Beckham-Washita-Caddo-Canadian-Grady-Harmon-Greer-
Kiowa-Jackson-Tillman-Comanche-Stephens-Cotton-Hardeman-Foard-
Wilbarger-Wichita-Knox-Baylor-Archer-
Including the cities of Buffalo, Laverne, Alva, Shattuck, Arnett,
Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici,
Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, Okeene, 
Kingfisher, Hennessey, Okarche, Elk City, Sayre, Cordell, 
Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, 
Mustang, Chickasha, Tuttle, Hollis, Mangum, Granite, Hobart, 
Snyder, Altus, Frederick, Lawton, Duncan, Walters, Temple, 
Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, 
Knox City, Seymour, Archer City, Holliday, Lakeside City, 
and Scotland
331 PM CDT Mon Mar 19 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory. 

Winds may still gust to around 40 mph occasionally at a few 
locations, but the overall trend will be for lighter winds as the 
afternoon progresses..

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 18, 4:56 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Mar 18, 4:56 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Norman OK
456 PM CDT Sun Mar 18 2018

.DISCUSSION...
The March 19-20, 2018 00 UTC TAF discussion follows:

&&

.AVIATION...
Generally expect VFR conditions for most terminals through the
tonight. There is a brief period that MVFR ceilings may develop
across central Oklahoma mid to late this evening (OKC/OUN).

Light to moderate rain is exiting north central Oklahoma this
evening. Additional showers and thunderstorms are expected to
develop across northwest Oklahoma later this evening (after 08
UTC). These thunderstorms will shift eastward across the northern
half of Oklahoma this evening and should impact KGAG/KWWR and
KPNC. Gusty winds and small hail will be possible with these
thunderstorms along with the potential for brief MVFR conditons.
There is a low chance these thunderstorms could impact KOKC/KOUN,
but confidence is too low to include in TAFs.

Otherwise, southerly winds will veer to the west and then the
northwest tonight. Very gusty northwesterly winds are expected
tomorrow. Wrap-around clouds with MVFR ceilings will likely
impact the northern half of Oklahoma tomorrow as well.

Mahale

&&

.PREV DISCUSSION... /issued 443 PM CDT Sun Mar 18 2018/

..Mesoscale Update...

DISCUSSION...
Overall, latest surface and satellite observations and short term
model guidance show a less than impressive severe weather setup.
Our confidence in convective initation across southwest Oklahoma
into western north Texas has declined significantly. Convection
is more likely across the northern half of Oklahoma this evening
and overnight, although its intensity is in question.

Latest satellite shows departing lead shortwave trough and
associated convection moving out of the forecast area. In its
wake, subsidence has tempered cumulus development and the chances
of convection across western north Texas and southwest Oklahoma
seem very low. Latest surface observations show sharpening
dryline across west Texas extending from just east of Amarillo to
east of Guthrie and intersecting an east-west oriented surface
front south of our area. This is where the most robust convection
and resultant severe weather threat may form later this afternoon
and early evening.

Short term model guidance still shows strengthening
southeasterly low-level flow/theta-e advection ahead of the
dryline eventually reaching northwest Oklahoma this evening. This
may result in weak destabilization up into northwest Oklahoma,
and as forcing for ascent from eastward moving compact closed mid-
level low increased, convection should develop by early evening
across the eastern Oklahoma and Texas Panhandles. These storms
will move into northwest Oklahoma early-mid evening and continue
eastward early tonight. Although kinematic fields are fairly
strong, instability is expected to be weak. Steep mid-level lapse
rates may support marginally severe hail. Strong/severe wind gusts
are also possible, although forecast soundings show boundary
layer that is less than optimal for damaging wind. Strong forcing
from advancing Pacific front merging with dryline should result in
linear evolution fairly quickly this evening and storms will move
fairly quickly east across roughly the northern half of Oklahoma
through late evening into early tonight.

BRB

PREV DISCUSSION... /issued 300 PM CDT Sun Mar 18 2018/

DISCUSSION...
A strong storm system moving into the southern Plains will bring
rain and thunderstorms to Oklahoma and north Texas though Monday
night. There is a complex mix of elevated instability and vertical
wind shear this afternoon, and it will remain complicated into
tonight. Based on the forecasts of these parameters, plus the
output of Convection-Allowing Models (CAMs), it appears that the
most likely scenario consists of at least three separate
areas/times of convective development.

First, the existing storms over central and north-central Oklahoma
are likely to remain non-severe, as they continue to travel to the
northeast this afternoon and perhaps early evening.

Second, there is a possibility of storm development in
northeast/north-central Texas this afternoon or early evening. Any
storms that can develop in this environment would have a solid
chance of becoming a supercell storm. The risk of supercell storms
diminishes quickly with northward extent, as the surface warm
front over north Texas is unlikely to move much farther north, and
the relatively cooler/drier air under the elevated frontal surface
will adversely affect storm development. In addition, short-wave
subsidence is probably occurring in the region, which will further
limit the likelihood of storm development.

Finally, the most likely area of severe weather will be over
northwest and north-central Oklahoma late this evening and
overnight, as elevated storms are likely to develop closer to the
upper-level circulation. Wind shear will be very strong, and the
modest amounts of instability should be enough to support elevated
supercell storms. This situation would most strongly favor large
hail, but strong winds reaching the surface can't be ruled out.

As the system moves off to the east tomorrow, brisk west winds
will turn generally northerly during the day, as cooler air moves
into the region. Sufficient moisture will continue rain chances in
northern Oklahoma into tomorrow night. A few thunderstorms will
be possible with the cool air aloft, but severe storms will be
unlikely after tonight.

A mild and "quiet" period will extend from Tuesday into early
Friday, before the next storm system arrives. There is still a lot
of difference between the medium-range forecast models, so it is
hard to say exactly what will happen from Friday into the
weekend. A "chance of thunderstorms" seems most appropriate for
most of our forecast area for most of the Friday night through
Sunday periods. As is usually the case, the rain chances are
higher east/lower west.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  53  38  58 /  10  10  10   0
Hobart OK         46  57  36  62 /   0   0   0   0
Wichita Falls TX  50  63  39  63 /   0   0   0   0
Gage OK           41  48  31  60 /  60  10  10   0
Ponca City OK     47  53  36  56 /  70  20  30   0
Durant OK         50  67  43  62 /  20   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

15/10/10
Hazardous weather outlook, Mar 18, 6:09 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
609 PM CDT Sun Mar 18 2018

OKZ004>048-050>052-TXZ083>090-192315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
609 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a risk of severe thunderstorms across portions of
northern,
central, and southern Oklahoma, and north Texas through tonight.

Location...
There is a marginal risk of severe storms across all of central
and western Oklahoma, and western north Texas.

Timing...
Storms will be most likely between 9 PM and 3 AM.

Impacts...
Hail up to the size of half dollars and wind gusts to 65 mph are
the main concerns.

Discussion...
Showers and thunderstorms are expected to develop later this
evening, mainly across northwest Oklahoma. The more intense storms
will be capable of producing quarter to half dollar size hail and
gusty winds.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for possible severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Some lingering thunderstorms will be possible early Monday. After
a break, thunderstorm chances return Saturday.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
Monday afternoon, mainly across western Oklahoma and western north
Texas. Elevated conditions will also be possible Friday afternoon.
Otherwise, fire conditions will be low this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Smith/Mahale

In the hours before

Special weather statement, Mar 18, 9:04 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT SUN MAR 18 2018

OKZ004-190245-
Harper OK-
904 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
945 PM CDT...

AT 903 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9946 3669 9982 3667 10000 3680 10000
      3700 9984
TIME...MOT...LOC 0203Z 218DEG 33KT 3674 9988

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:04 PM CDTSpecial Weather StatementOUNHarper41 min
Mar 18, 9:15 PM CDTSevere Thunderstorm WarningOUNHarper30 min
Mar 18, 9:25 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Roger Mills50 min
Mar 18, 10:15 PM CDTSpecial Weather StatementOUNEllis, Woodward45 min
Mar 18, 11:18 PM CDTSpecial Weather StatementOUNMajor27 min
Mar 18, 11:33 PM CDTSpecial Weather StatementOUNWoods42 min
Mar 18, 11:43 PM CDTSpecial Weather StatementOUNMajor47 min
Mar 19, 12:11 AM CDTSpecial Weather StatementOUNMajor34 min
Mar 19, 12:13 AM CDTSpecial Weather StatementOUNAlfalfa32 min
Mar 19, 12:35 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major, Noble40 min
Mar 19, 12:45 AM CDTSpecial Weather StatementOUNGrant30 min
Mar 19, 12:55 AM CDTSpecial Weather StatementOUNJohnston, Marshall, Murray, Pontotoc35 min
Mar 19, 1:08 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay52 min
Mar 19, 1:28 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more47 min

Nearby

Wind Advisories in Oklahoma, 2018Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.